Namine had an appoitment today to finish getting her braces. She already had most of them, but her lower braces had to wait until the orthodontist could see her after her last tooth was pulled.
Because Namine has a heart defect, she takes an antibiotic before any dental appointment where they might cause her gums to bleed. (Getting braces put in and/or tightened definitely qualifies.) This has been the case for years — she’s taken the same medicine and never had a problem.
When we arrived at Children’s Hospital for Namine’s apartment, Jessica thought that Namine might have been having a reaction to her pre-med. Namine said she felt fine though, so they headed to the dental clinic.
The appointment itself went smooth as can be. The braces which had already been in place got tightened, and the remaining teeth got new braces. Namine’s mouth was sore when it was done, but at least now she could truly begin the process of having her teeth moved into place.
While Namine was getting her braces put ito place, however, her body was reacting even more to the antibiotic. By the time the orthodontist had finished, Namine’s face and tongue — and even somewhat her throat, we now suspect — had become swollen. It was too early in the day, so Namine’s primary care pediatrician was not yet in her office; the orthodontist’s only choice was to call Children Hospital’s Rapid Response Team.
The Rapid Response Team wasted no time in getting her to the ER. There Namine was injected in the leg with an EpiPen ↗ to immediately counteract her allergic reaction. Namine has been getting injections her entire life, and she has not cried during one for years. She cried during this one, though.
It was not at all like in the movies or TV — although medical scenarios rarely are. (We have shaken our heads incredulously at many a scene, having firsthand experience to the contrary.) After the fact, Namine told us that it was the most painful injection she’s ever experienced.
Namine was kept in the ER for monitoring. Her initial allergic reactions slowly dissipated, but there was still a chance that she could have a reaction to the epinephrine in the EpiPen. She stayed in the ER for about four hours. During that time she manifested no further symptoms, so they discharged her.
We consider ourselves very fortunate for a few reasons. First of all, Namine could have had a much worse reaction than she did. The capsules that she took can be broken and mixed with food or drink, but she’s fine with swallowing pills, so that’s what she did. We suspect her throat might have swelled up even more if the capsules had been opened.
Second of all, Children’s Hospital’s Rapid Response Team’s response was very fast indeed. I know it’s in their name, but that doesn’t necessarily imply living up to it. We’ve been in plenty of situations where the response time of doctors, nurses, or other care team members has not been the best. We are very blessed to have Namine seen at a hospital that lives up to its very deserved reputation.
This post is part of the timeline: Growing dental issues – an ongoing story on this site. View the timeline for more context on this post.